Leve-Lumps

Gav and GAryI take on ultramarathon challenges – extreme distances of crazy running; therefore, with regular exercise included in my life, I am a slim-figured individual. So any lumps that may pop up on my body clearly would not be the result of over-gained weight, even if I have recently been chomping down 1kg burgers!

In being a type 1 diabetic who injects insulin on average five times per day, thereant_dec_682_419388a are two different kinds of insulin that I have to put inside of me: basal and bolus. Even after 14 years with diabetes I find these two B words fairly difficult to remember which is which – they’re a bit like Ant and Dec in that respect.

Basal is your longer acting insulin; the insulin that works in the background through a longer length of time.

Bolus is the short acting insulin; the fast acting insulin that works over a shorter period, on average it’s estimated for around an hour, which you would inject into your system most often at meal times.

Now that we have our pair of Bs cleared up, let’s get to the point of this post:
One of those Bs that I take are causing slight forms of swelling and gradual lumps to appear upon my body!

Injecting as a Diabetic

injecting custardA few years back I came to the conclusion that my daily blood sugar levels were better controlled by splitting my Basal intake into two injections per day, instead of just the full whack in one injection at the same time each day. I felt that the long acting insulin would not last in my system for 24 hours and was more accurately towards half of that time, therefore decided to split my intake of 28 units of Levemir each day into two doses of 14 units: one injection of it in the morning, another 12 hours later in the evening.

The other insulin that I intake is called Novorapid, my fast acting Bolus insulin.

At this point I would like to state that the responsibility of having type 1 diabetes is much more than just a case of taking your injections at the right times each day! That is an important factor of course – especially where my Basal Levemir injection is concerned; however, the most important part is the hard work to keep a healthy balance in your blood sugar levels each day – every day! This means that I have to take the right amount of Novorapid insulin with every meal that I consume into my body: how many carbohydrates is in my Weetabix? If I eat this pizza, on top of the heavy carbohydrates, how much fat will be consumed and how long will it take to reach its peak level – what do I inject to counteract that??

These are just every day matters a type 1 has to face, working out everything that is going into your body and then injecting the right amount of units of insulin to try and keep a balance, to ultimately keep healthy.

It is fair to say that if you get diagnosed with diabetes, you certainly have to mathbecome good at maths!

Food isn’t just it either… how much energy do you burn walking to work? How much energy do you burn during work? What exercises or sports activities are you taking on and what affects will occur – will blood sugar levels drop or will they rise? Everything has to be thought through and worked out and the most important part is that the right amount of insulin gets taken to cooperate with your day.

Unfortunately for us type 1s our pancreas’ couldn’t be bothered to work anymore therefore we have to supply our insulin ourselves – either by way of injecting it, or the development of recent times in the insulin pump.

If on the latter, the chances are that you avoid getting these lumps as your body consumes one form of insulin on a consistent basis more similar to what the body would do naturally if the pancreas could be bothered to work! Most on the pump have Novorapid that works in both a Bolus rate for meal times to cover what you eat and also a Basal background rate every hour or so, with an ever so slight drop of insulin being gradually entered into the system. And of course you aren’t inserting 5-8mm needles through your skin on a regular basis!

So… back to my lumpy situation. I inject. I do not have the pump calmly putting both a Basal and Bolus ratio of Novorapid into my body… this means it can’t be the Novorapid causing me the injection lumps and bumps. It can only leave the Levemir (or for others potentially Lantus) insulin that can cause a few body problems.

The B……..

I thought deeply about how I may prevent these lumps from forming, as they take a while to go down and if you continue to inject in the same place, those lumps will become permanent. I’m a vain tart sometimes, but nobody wants that!

Firstly and as the Doctors will advise you – change your injection sites regularly. Do it in your left leg and then in your right the next time, and then in your left arm followed by your right arms… then in your tummy (most do not like going there at all)… then progress to your left butt cheek, and then the right cheek. Keep rotating it. The problem of course is that there are only those 7 sites really for injecting and when you inject so many times a day, every day, you really do run short of places!

I don’t like to inject my Levemir into my arms, I feel that there is less meat there than there is on my backside, legs and tummy and where the Levemir isn’t going immediately into the blood system it will hang around longer and needs more room…

When a site is more lumpy than other sites, try to avoid Levemir/Basal injections in that place for a few days at least to give the lump a chance to go down. Injecting for a diabetic is now starting to sound a lot like making custard!

custard

The best way to prevent the lumps, bumps and bruises from happening, which I’ve been very naive about through the years but recently have started picking up on, is the manner in which you inject. Try and mirror the way the pancreas would introduce insulin into your system, the way in which the pump works: do it slowly. Never rushed – we’re going from making custard to drinking Grolsch here! I believe by injecting it in this style (if you have diabetes you’ll know what I mean here): one unit… click… the next unit… click… next unit… you’ll find the insulin works more effectively as it is getting into your blood system comfortably and is not remaining in a position through being forced in too rapidly where it may cause lumps to occur.

Life with type 1 diabetes can sure be frustrating at times for various reasons, such as what I’ve mentioned here. Ultimately though, life is what you make it. Diabetes in my opinion just makes my life that little bit more interesting

This entry was posted in Basal and Bolus insulin, Type 1 Diabetes and tagged , , , , , , . Bookmark the permalink.

2 Responses to Leve-Lumps

  1. FatCatAnna says:

    Custard AND math – I like both those statements. I was always such a twit in math at school (long gone for me – 30+ years ago ). I now can tell my teachers that I am actually a genius at calculating my basal and bolus – GOLD star to the forehead. I switch between MDI (multiple dose injections) of about 8X a day (I’m so anal aren’t I – oh but I love my math!!!) – and also use an insulin pump. I do find the pump much better for my active life (when I have a chance to get my arse out of my office chair) – tho’ am learning after almost 50 years of T1D that I am VERY sensitive to insulin – and am once again relearning (ahhh – like school) – how to use my insulin properly. I also did have probs with Levemir (lumps/swellings) – and gave up on it due to allergic reaction to it. I blogged about it a few years ago at this link (no plastic surgery done to my lips ) … http://www.diabetes1.org/blogs/Annas_Blog/Allergic_reaction_to_Levemir_is_this_a_common_occurrence

  2. Claire Adams says:

    What an interesting article I too am a type 1 diabetic and have been for 25 years. I am on 5 injections a day of basal bolus Humalog and Levermir. I am glad I am not the only one that suffers with lumps from my Levermir jabs I will try your system of slow injecting and see if it improves! Thanks x

Leave a Reply

Your email address will not be published. Required fields are marked *